Alert archive / Ohio / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 174, NWS Cleveland, OH

October 6, 2024Geauga County, Trumbull County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Oct 6, 2024, 5:01 PM EDT for Geauga County, Trumbull County, Ohio. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 6, 2024, 5:01 PM EDT (21:01 UTC)
Expired
Oct 6, 2024, 5:45 PM EDT
In force
44 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Geauga County, OH, Trumbull County, OH

The radar

The Cleveland radar (KCLE), 82 km from the middle of the area, began a volume at 21:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 6, 4:55 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.0 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2024-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2024-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 138 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
138 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

749 
WUUS51 KCLE 062101
SVRCLE
OHC055-155-062145-
/O.NEW.KCLE.SV.W.0174.241006T2101Z-241006T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
501 PM EDT Sun Oct 6 2024

The National Weather Service in Cleveland has issued a

* Severe Thunderstorm Warning for...
  Northern Trumbull County in northeastern Ohio...
  Southeastern Geauga County in northeastern Ohio...

* Until 545 PM EDT.

* At 500 PM EDT, a severe thunderstorm was located near West
  Farmington, or 15 miles northwest of Warren, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Minor damage to vehicles is possible. Expect damage to 
           trees and power lines.

* Locations impacted include...
  Cortland, Middlefield, Kinsman, North Bloomfield, Burton, West
  Farmington, Bristolville, Parkman, Mecca, Johnston, and
  Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8110 4147 8115 4148 8052 4134 8052
TIME...MOT...LOC 2100Z 261DEG 31KT 4139 8103 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
2 follow-up statements
644 
WWUS51 KCLE 062111
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
511 PM EDT Sun Oct 6 2024

OHC055-062121-
/O.CAN.KCLE.SV.W.0174.000000T0000Z-241006T2145Z/
Geauga OH-
511 PM EDT Sun Oct 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN GEAUGA COUNTY IS
CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

LAT...LON 4135 8091 4147 8092 4148 8052 4134 8052
      4135 8088
TIME...MOT...LOC 2111Z 267DEG 46KT 4139 8081 

$$

OHC155-062145-
/O.CON.KCLE.SV.W.0174.000000T0000Z-241006T2145Z/
Trumbull OH-
511 PM EDT Sun Oct 6 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR NORTHERN TRUMBULL COUNTY...

At 511 PM EDT, a severe thunderstorm was located near Bristolville,
or 10 miles north of Warren, moving east at 55 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to vehicles is possible. Expect damage to 
         trees and power lines.

Locations impacted include...
Cortland, Kinsman, North Bloomfield, Bristolville, Mecca, Johnston,
and Orangeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4135 8091 4147 8092 4148 8052 4134 8052
      4135 8088
TIME...MOT...LOC 2111Z 267DEG 46KT 4139 8081 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Garuckas
723 
WWUS51 KCLE 062141
SVSCLE

Severe Weather Statement
National Weather Service Cleveland OH
541 PM EDT Sun Oct 6 2024

OHC155-062151-
/O.EXP.KCLE.SV.W.0174.000000T0000Z-241006T2145Z/
Trumbull OH-
541 PM EDT Sun Oct 6 2024

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN TRUMBULL COUNTY WILL
EXPIRE AT 545 PM EDT...

The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However, gusty
winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1100 PM EDT for
northeastern Ohio.

LAT...LON 4135 8091 4147 8092 4148 8052 4134 8052
      4135 8088
TIME...MOT...LOC 2141Z 261DEG 31KT 4143 8048 

$$

Garuckas

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 6, 3:32 PM EDT, 1 hour 29 minutes earlier.

Area forecast discussion, Oct 6, 3:32 PM EDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
332 PM EDT Sun Oct 6 2024

.SYNOPSIS...
Strong cold front continues to sweep east across the area
through this evening. Canadian high pressure builds overhead
behind the cold front Monday and will persist through the week.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
Broad upper level trough will continue to drag a cold front eastward
across Northern Ohio and Northwest Pennsylvania before exiting early
this evening. Behind the front, lingering upper level energy sags
south which will supply a brief window for lake effect clouds
and rain showers before Canadian high pressure builds overhead.

Already seeing much drier air upstream behind the front in Northern
Indiana with dew points in the 30s and RH values between
15-25%. Expect for this dry air to work itself into Northwest
Ohio this afternoon and evening. The combination of wind gusts
between 25 and 35 MPH, low RH values, and dry vegetation has led
to an elevated risk of fire spread through early this evening
across Northwest Ohio. 10 hour fuels remain a bit too high for
Red Flag criteria, so kept the Special Weather Statement in
effect through this evening.

At his point we are beginning to see a cu field develop along
the I-71 corridor as the cold front surges eastward into an
unstable environment. Sufficient daytime heating has allowed
for MLCAPE values to rise into the 1000-1500 J/kg range with
deep layer shear of 30-40 knots. Still anticipating for
thunderstorms to initiate fairly quickly over the next few
hours with initiation generally occurring along a line from
Ashtabula to Canton and points east. Strong to severe
thunderstorms with all hazards (damaging winds, large hail, and
a few tornadoes) remain on the table in an unstable environment
with plentiful deep layer shear. Primary hazards continue to be
damaging wind gusts and large hail, but can't rule out rotating
updrafts and/or few tornadoes given ample deep layer shear and
low LCLs. As such, portions of Northwest Pennsylvania and
eastern Ohio remain in a Slight Risk (Level 2/5) for severe
weather this afternoon and early evening.

The cold front quickly exits to the east tonight ushering in a
much cooler airmass. Overnight lows tonight dip into the mid
40s inland with low 50s in place along the lakeshore. Upper
trough and shortwave aloft dip south tonight into tomorrow which
will allow for lake effect clouds and rain showers to develop
downwind of Lake Erie. Northerly flow will keep cooler
temperatures in place with highs on Monday ranging between the
mid/upper 50s in Northwest Pennsylvania to the low to mid 60s
across Northern Ohio. Canadian high pressure builds overhead
through Monday which will lead to improving conditions but
another chilly night with lows dipping into the lower 40s.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
Low impact weather will continue through mid-week, along with
traditionally cool Fall temperatures as deep mid/upper troughing
persists across the Great Lakes and eastern Canada.

The mid/upper longwave trough axis will be located across the Great
Lakes Tuesday, gradually shifting into New England Wednesday and
Wednesday night as the associated closed low drifts from northern
Ontario to the Canadian Maritimes. This will allow a large area of
cool Canadian high pressure at the surface to shift from the heart
of the Midwest Tuesday to over the Great Lakes and Ohio Valley by
late Wednesday and Wednesday night. This pattern all points to
seasonably cool fall temperatures, with generally low to mid 60s for
highs both Tuesday and Wednesday. Far NE Ohio and NW PA will stay in
the upper 50s, while NW Ohio sees upper 60s. Lows will generally be
in the 40s both nights, with upper 30s along the US 30 corridor and
in interior NE Ohio and NW PA. Wednesday night has the better chance
for 30s as the high builds in to set up better radiational cooling,
so frost is possible in interior NE Ohio and NW PA.

Before the high builds in, NW boundary layer flow across Lakes Huron
and Erie combined with moderate to strong lake induced instability
will generate some lake-effect rain showers Tuesday into Wednesday
in far NE Ohio and NW PA. This entire window will likely see some
showers, but late Tuesday and Wednesday morning will have the
greatest coverage as a final shortwave drops through the mean
mid/upper trough with 850 mb temps dropping to just below 0 C over
the eastern basin of the lake and equilibrium levels rising to 15-16
thousand feet. This will yield extreme instability of 650-900 J/Kg,
so have solid chance PoPs. Also added thunder given the instability.
Shear at times seen in NAM BUFKIT forecast soundings and pretty dry
air overall will limit the organization of this activity.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
The aforementioned large Canadian high will gradually settle from
the Great Lakes and Ohio Valley Thursday to the Tennessee Valley
Friday as a strong mid/upper shortwave trough drops through the
Great Lakes and NE CONUS Saturday into Sunday. An associated deep
surface low moving through northern Ontario will drag a strong cold
front across the region Saturday night or Sunday which will bring
the next potential for rain showers. Timing of the front is
uncertain 7 days out, but at this point, limited moisture advection
ahead of the front will limit QPF despite what looks to be strong
synoptic forcing. This will unfortunately keep drought conditions
status quo.

Highs will remain cool in the low to mid 60s Thursday, with upper
50s continuing in far NE Ohio and NW PA and upper 60s in NW Ohio.
Warm air advection ahead of the front will boost highs into the low
to mid 70s Friday and possibly mid 70s to near 80 Saturday.
Temperatures should cool into the upper 60s to low 70s Sunday.

&&

.AVIATION /18Z Sunday THROUGH Friday/...
Cold front is continuing to move east across terminals this
afternoon with elevated wind speeds and gusts impacting every
TAF site. Ahead of the front, southerly winds 15-18 knots with
gusts of 20-25 knots with turn westerly behind the front this
afternoon and evening.

As the front approaches eastern terminals this afternoon, expect
for showers and thunderstorms to develop along a line extending
from Ashtabula to Canton and points east between 19-21Z.
Introduced TEMPO groups for TSRA impacts at CAK/YNG/ERI from
20Z/Sun-00Z/Mon. Strong to severe thunderstorms remain possible
with thunderstorms capable of producing IFR vis, gusty winds,
and hail.

After the front exits to the east after 00Z tonight winds turn
northwesterly while decreasing to 8-12 knots. Northerly to
northwesterly winds across a relatively warm lake will allow for
lake effect showers with low VFR to MVFR ceilings to enter
downwind of Lake Erie early Monday morning.

Outlook...Non-VFR ceilings possible in lake effect clouds and
light showers across northeast OH and northwest PA Monday.

&&

.MARINE...
W to SW winds of 15-25 knots across Lake Erie will continue until a
strong cold front crosses the lake this evening. This will veer
winds to NW at 20-30 knots early tonight before NW winds decrease to
15-25 knots. NW winds will gradually decrease to 10-15 knots Monday.
These winds will build 4 to 8 foot waves late this evening and
tonight, especially in the central and eastern basins, so Small
Craft Advisories will continue on the entire lake through 20Z
Monday. NW winds will then average 10-20 knots through Wednesday
before turning light and variable by late Thursday, then SW at 10-20
knots Friday.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...Small Craft Advisory until 4 AM EDT Monday for LEZ142-143.
     Small Craft Advisory until 4 PM EDT Monday for LEZ144>149.

&&

SYNOPSIS...Iverson
NEAR TERM...Iverson
SHORT TERM...Garuckas
LONG TERM...Garuckas
AVIATION...Iverson
MARINE...Garuckas
Hazardous weather outlook, Oct 6, 5:00 PM EDT, 1 minute before
Hazardous Weather Outlook
National Weather Service Cleveland OH
500 PM EDT Sun Oct 6 2024

LEZ061-142>149-162>169-OHZ009>013-019>021-028>031-036>038-047-072100-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Erie-Lorain-Cuyahoga-Lake-Geauga-Huron-Medina-Summit-
Crawford-Richland-Ashland-Wayne-Marion-Morrow-Holmes-Knox-
500 PM EDT Sun Oct 6 2024

This Hazardous Weather Outlook is for Lake Erie, north central Ohio
and northeast Ohio.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ014-022-023-032-033-089-PAZ001>003-072100-
Ashtabula Inland-Portage-Trumbull-Stark-Mahoning-Ashtabula Lakeshore-
Northern Erie-Southern Erie-Crawford-
500 PM EDT Sun Oct 6 2024

...SEVERE THUNDERSTORM WATCH 689 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS.

OHZ003-006>008-017-018-027-072100-
Lucas-Wood-Ottawa-Sandusky-Hancock-Seneca-Wyandot-
500 PM EDT Sun Oct 6 2024

This Hazardous Weather Outlook is for northwest Ohio.

.DAY ONE...Tonight.

Ongoing drought conditions combined with gusty winds (25-35 MPH) and
low relative humidity values (20-30%) may support rapid spread of
any brush fires that start this afternoon and early evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Oct 6, 4:21 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Cleveland OH
421 PM EDT Sun Oct 6 2024

OHZ012>014-062100-
Geauga OH-Lake OH-Ashtabula Inland OH-
421 PM EDT Sun Oct 6 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN GEAUGA...EAST
CENTRAL LAKE AND CENTRAL ASHTABULA COUNTIES THROUGH 500 PM EDT...

At 421 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madison to 9 miles southeast of Geneva to
10 miles northwest of Andover. Movement was east at 50 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Geneva, Madison, Austinburg, Roaming Shores, Pierpont, Thompson, and
Rock Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4162 8052 4162 8106 4169 8118 4179 8103
      4179 8100 4178 8100 4181 8091 4186 8052
TIME...MOT...LOC 2021Z 251DEG 44KT 4171 8099 4169 8082 4174 8067

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maines
Special weather statement, Oct 6, 4:24 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Cleveland OH
424 PM EDT Sun Oct 6 2024

OHZ013-014-023-062115-
Geauga OH-Trumbull OH-Ashtabula Inland OH-
424 PM EDT Sun Oct 6 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN TRUMBULL...EAST CENTRAL
GEAUGA AND SOUTHERN ASHTABULA COUNTIES THROUGH 515 PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Middlefield, or 10 miles east of Chardon, moving east at 55 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Orwell, Andover, Huntsburg, Montville, Hartsgrove, Roaming Shores,
and Cherry Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4147 8052 4148 8101 4147 8101 4148 8102
      4148 8108 4157 8117 4162 8112 4163 8110
      4163 8052
TIME...MOT...LOC 2024Z 259DEG 49KT 4154 8101

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Maines
Local storm report, Oct 6, 4:51 PM EDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Cleveland OH
451 PM EDT Sun Oct 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     Tstm Wnd Gst     5 NE Jefferson          41.78N 80.70W
10/06/2024  M61 MPH          Ashtabula          OH   ASOS

            ASOS station KHZY Ashtabula measured a 61
            MPH thunderstorm wind gust.

&&

SMI

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 4:21 PM EDTSpecial Weather StatementCLEAshtabula39 min
Oct 6, 4:24 PM EDTSpecial Weather StatementCLETrumbull51 min
Oct 6, 4:29 PM EDTSevere Thunderstorm WarningCLEAshtabula46 min
Oct 6, 4:42 PM EDTSevere Thunderstorm WarningCLEAshtabula, Geauga, Trumbull48 min
Oct 6, 5:40 PM EDTSpecial Weather StatementCLETrumbull50 min
Oct 6, 6:00 PM EDTSevere Thunderstorm WarningCLETrumbull15 min
Oct 6, 6:04 PM EDTSpecial Weather StatementCLEStark41 min
Oct 6, 6:17 PM EDTSpecial Weather StatementCLEMahoning43 min
Oct 6, 6:30 PM EDTSpecial Weather StatementCLEMahoning45 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.